Topical Steroid Withdrawal
Guest Post -Shelley-Marie Sumner
Topical Steroid Withdrawal, or just a severe flare-up?
Since 2014 I have been battling what my doctor and dermatologist have said is a severe flare-up of my eczema. What we still cannot understand, and may not get to the bottom of, is why my skin condition was controllable until I was admitted into hospital with Shingles. I have always used Betnovate, which is a steroid-based cream, to control my flare-ups. What we didn’t know until recently is these should only be used for a couple of weeks and then discontinued. However, my eczema would return and I would then be pre-prescribed more steroids. I was always able to control my eczema and dry skin will moisturizers, such as cocoa butter and aloe Vera lotion. However returning from the hospital after 2 bouts of shingles and not using the steroid creams, my skin became that severe I found myself in A&E at least twice a month after it made me so poorly. My skin would look and feel like I had been burnt, it would be so severely dry that if I was to scratch it would flake, ooze and bleed. Alongside this I would have nerve pains and shake, and also have cold sweats, where I would wear layers of clothing but my skin felt like it was on fire! I saw various private specialists and was referred to a dermatologist, who I now see every 12 weeks.
My skin has picked up and cleared up, however, I still suffer. I am currently taking 15mg Methotrexate, which is an immunosuppressant, to calm down my immune system and stop it from attacking my skin whilst it is so aggressive. I am also awaiting skin tests and allergy tests to find out if I have a food intolerance or sensitivity to things within the environment.
With suffering for so long I have done a lot of research in different skin conditions, allergies and reactions, in the hope of getting to the bottom of this. One thing that was brought to my attention was Topical Steroid Withdrawal, aka Red Skin Syndrome.
Information from https://www.itsan.org/
Red Skin Syndrome
“RSS or Red Skin Syndrome, also known as Topical Steroid Addiction (TSA) or Topical Steroid Withdrawal (TSW), is a debilitating condition that can arise from the use of topical steroids to treat a skin problem, such as eczema. RSS can also arise from topical steroid use in individuals with no prior skin condition; such as with cosmetic use for skin bleaching or to treat acne, or in the case of caregivers who neglect to wash their hands after applying topical steroids on someone else. Topical steroids are also called topical corticosteroids, glucocorticosteroids, and cortisone. They come in many different preparations including creams, ointments, oils, gels, and lotions. Some are sold over-the-counter; others require a doctor’s prescription. RSS is characterized by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments. In RSS, topical steroids are effective for a period of time to treat the skin condition. As time passes, however, applying topical steroids results in less and less clearing. The original problem escalates as it spreads to other areas of the body. In the case of eczema, this “progression” is often mistaken for worsening eczema.”
I have done a lot of research on TSW, and have made connections with other TSW sufferers over social media. Since November 2019 I have made the decision to ditch the steroids, both topical and oral, and withdraw any steroids that may be causing my skin to continue to flare up and prevent any healing. The symptoms of Topical Steroid Withdrawal are:
Before discontinuing steroids:
- ‘Rebound’ redness between applications
- Rashes spreading and developing in new areas of the body
- Intense itching, burning, stinging
- Failure to clear with the usual course of treatment, requiring a higher potency topical steroid to achieve progressively less clearing.
- Increased allergic response
After discontinuing steroids:
- Skin flushing bright red, resembling a sunburn
- Visible and measurable flaking of skin – appears to be ‘snowing’
- Oozing exudate
- Skin cycling between oozing, swelling, burning, and flaking
- Red sleeves: (arms/legs become red and inflamed, sparing palms/soles)
- Thermoregulation altered (feeling too cold or too hot)
- Hypersensitivity of the skin to water, movement, moisturizer, fabrics, temperature, etc.
- Nerve pain, sometimes described as “sparklers” or “zingers”
- Enlarged lymph nodes
- Eye dryness and irritation
- Skin atrophy (often manifesting as “elephant wrinkles“)
- Hair loss: (head and/or body)
- Insomnia and altered body clock
- Appetite changes
- Emotional fluctuations, depression, anxiety
Most doctors, and dermatologists, will not acknowledge topical steroid withdrawal and claims that discontinuing the use of steroids is the neglect of a skin condition. However, my locum doctor at my doctor’s surgery backs me 100% with my research and self-diagnosis of topical steroid withdrawal. Although he admits that I have the best dermatologist in my area, he doesn’t agree that I still get thrown steroids into my prescription. Since I have stopped using steroid creams and taking steroids orally my skin has turned a “normal” color from years of being a red, scalded color and both the nerve pain, cold sweats, and flaking have subsided. I do understand that this could also be due to the new immunosuppressants that I am on but I feel discontinuing steroids has made me feel a lot healthier and on the road to recovery. My current situation with my eczema is that it still dry, and where I have used steroid cream repeatedly in the past I have deep creases that are incredibly itchy, which then causes redness, but as weeks go by they are improving. I suffer a lot with anxiety due to how my skin has affected me physically, and emotionally, but that is also improving alongside my skin.
What’s next? On the 28th of January, I have a skin prick test at Birmingham Treatment Centre to identify any food allergies and intolerances that I may have. Then after my 12 weekly appointments with my dermatologist, we will arrange a skin biopsy in the hope of finding out anymore as to what is causing my constant flare-up.
I have promised myself for 2020 that I will try not to stress out over my skin, keep calm and try and remain positive whilst focusing on my new year’s resolutions and goals for this year!
Guest Post -Shelley-Marie Sumner
Keep Smiling xx
Do you want more helpful eczema tips and tricks? Get Your FREE Eczema Handbook NOW! CLICK HERE: To Stop Itching & Start Living TODAY!